Hypoglycemia - low blood sugar - can be very unpleasant and sometimes dangerous. It can be caused by:
Taking certain diabetes pills (sulfonylureas) without enough food
Overexercising if taking insulin or a sulfonylurea
Alcohol on an empty stomach
Too much insulin
The Signs of Hypoglycemia
You may feel:
Shaky, sweaty, hungry, faint or weak
Palpitations, or a rapid heart beat
Irritable and impatient
If you don't raise your blood sugar, you may get blurred vision and headache. You may get drowsy and confused, and even pass out.
What To Do About Low Blood Sugar
You should immediately take about 15 grams of sugar. Good sources are:
Soda pop (not diet)
Sugar or honey
2 to 3
1/2 cup (4 ounces)
1/2 can (6 ounces)
3 to 5 pieces
2 to 3
If possible, test your blood sugar 15 minutes after eating some sugar. If it is still low (below 70) or if you can't test but still feel weak and shaky, take more sugar.
As soon as you feel better, you should eat some solid food. If it's nearly mealtime, have your next meal early. If it's an hour or more before mealtime, have a snack, such as:
Half a ham or turkey sandwich
Peanut butter with crackers
Even if you can bring up your blood sugar quite easily, make a note in your log each time you have hypoglycemia, so you can tell your doctor what seemed to cause it. Write down:
When you last ate
When you last had a pill or an insulin shot.
If you have hypoglycemia frequently, you may need changes in your medication, or in your mealtimes. If your blood sugar level dips low after exercise, plan to eat a snack or small meal before your exercise session.
Make sure you always have a high-sugar snack with you.
If you are feeling at all weak or shaky, check blood sugar before driving a vehicle, using heavy equipment, or planning something energetic. Or have something to eat.
Tell family, friends and co-workers to call 911 if you pass out.
Wear a diabetes identification bracelet or necklace in case you pass out when you are alone.